Alert archive / Tennessee / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 113, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jul 21, 2020, 4:32 PM EDT for McMinn County, Polk County, Tennessee. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 21, 2020, 4:32 PM EDT (20:32 UTC)
- Expired
- Jul 21, 2020, 5:15 PM EDT
- In force
- 43 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties McMinn County, TN, Polk County, TN
The radar
The Northeast Alabama radar (KHTX), 138 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 21, 5:07 PM EDT | TSTM WND DMG | 1 Ene Dentville, TN | SEVERAL TREES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 35 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.5 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 234 J/kg
- Mixed-layer CIN
- -158 J/kg
- Mixed-layer LCL
- 1394 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
819
WUUS54 KMRX 212032
SVRMRX
TNC107-139-212115-
/O.NEW.KMRX.SV.W.0113.200721T2032Z-200721T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Morristown TN
432 PM EDT Tue Jul 21 2020
The National Weather Service in Morristown has issued a
* Severe Thunderstorm Warning for...
Northwestern Polk County in east Tennessee...
Southeastern McMinn County in east Tennessee...
* Until 515 PM EDT.
* At 432 PM EDT, a severe thunderstorm was located near Benton, and
is nearly stationary.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Etowah, Dentville and Hiwassee Ocoee State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3520 8468 3525 8471 3525 8470 3526 8471
3526 8472 3528 8473 3529 8472 3529 8474
3538 8453 3530 8448 3529 8450 3527 8446
3526 8445
TIME...MOT...LOC 2032Z 073DEG 2KT 3526 8463
HAIL...0.75IN
WIND...60MPH
$$
DH1 follow-up statement
703
WWUS54 KMRX 212058
SVSMRX
Severe Weather Statement
National Weather Service Morristown TN
458 PM EDT Tue Jul 21 2020
TNC107-139-212115-
/O.CON.KMRX.SV.W.0113.000000T0000Z-200721T2115Z/
Polk TN-McMinn TN-
458 PM EDT Tue Jul 21 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR NORTHWESTERN POLK AND SOUTH CENTRAL MCMINN COUNTIES...
At 458 PM EDT, a severe thunderstorm was located near Etowah, or near
Benton, and is nearly stationary.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Dentville and Hiwassee Ocoee State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3523 8455 3520 8468 3525 8471 3525 8470
3526 8471 3526 8472 3528 8473 3529 8472
3529 8474 3536 8459
TIME...MOT...LOC 2058Z 229DEG 2KT 3527 8461
HAIL...<.75IN
WIND...60MPH
$$
DHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:30 PM EDT, 1 hour 2 minutes earlier.
Area forecast discussion, Jul 21, 3:30 PM EDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION National Weather Service Morristown TN 330 PM EDT Tue Jul 21 2020 .SHORT TERM (This Afternoon through Wednesday)... Current water vapor imagery and RAP upper air analysis depict a trough stretching from the Upper Mississippi River Valley southwestward into the southern Plains with a ridge across the western Atlantic into the southeastern U.S. This ridge has been the main feature for the last several days. At the surface, there is a front to the north stretching from IL to the east into the Mid- Atlantic. This front is forecast to wash out as a more dynamic system moves in from the northwest associated with the aforementioned upper trough. Current radar imagery indicates scattered convection across the area with best coverage, so far, over the higher elevations. The cu field is expanding on visible satellite imagery and should see the coverage of showers and storms increase throughout the afternoon. Temperatures are in the upper 80s to mid 90s early this afternoon with surface dewpoints in the upper 60s and lows 70s. The atmosphere remains relatively unchanged over the last several days with modest CAPE values and little to no shear. In this typical summertime atmosphere, cannot rule out a strong to marginally severe storm or two with an isolated damaging wind gust being the main threat. Most storms will remain well below severe criteria. Additionally, PW values are in the 1.7-1.9 inch range. Therefore, any storm that does form could produce heavy rainfall. With the lack of any upper flow to really move the storms, localized flash flooding could become an issue with some of these storms. Convection should begin to diminish in coverage and intensity around sunset but with the instability and outflow initiated storms, precipitation could linger into the early overnight period. Lows tonight will once again range from the upper 60s to mid 70s. Some patchy fog could be possible around sunrise, especially for areas that experience rain later this afternoon and evening. The upper level trough will move across the Great Lakes and Ohio River Valley on Wednesday. Upper level heights will fall slightly across the area but the ridge looks to remain resilient and 500 dm heights will still be 590 dm+. The front should remain to the north of the forecast area throughout the short-term forecast period but will drop southward across IL/IN/OH on Wednesday. Heating throughout the day will yield similar instability as the past several days. The forecast area will also be in the right entrance region of a 60-80 kt 300 mb jet that will be located across the eastern Great Lakes into the Northeastern U.S. This will provide some weak synoptic lift as well. This lift will be coupled with elevated PW values in the 1.8-2.0 inch range. Therefore, have a bit higher confidence in coverage of showers/storms tomorrow afternoon. A few of these could be strong to marginally severe with an isolated damaging wind gusts being the main threat but most storms will remain well below severe criteria. Additionally, these showers/storms will produce heavy rainfall and could lead to some area of localized flash flooding. Best chances for a strong to severe storm will be across southwest Virgina closer to the lift and front. Highs will be slightly cooler tomorrow but will still be in the upper 80s to low 90s for most locations. MA .LONG TERM (Wednesday Night through Tuesday)... Key Messages: 1. Higher chances for showers/storms continues Thursday; some could produce localized flooding and isolated damaging winds and hail. 2. Turning hotter and drier this weekend through early next week with only scattered afternoon/evening thunderstorms. Discussion: Wednesday Night Through Thursday Night... As the mid/upper shortwave over the Great Lakes translates E Wed night, the associated surface low will move along the borders of upstate NY and SE Ontario and drag a cold front into the lower OH valley and central Appalachians before the boundary briefly stalls. This front and upper level support from the shortwave passing to the N will keep chance PoPs for showers/storms Wed night, but coverage will not be very widespread due to nocturnal cooling. Coverage of convection will rapidly increase from mid morning through the afternoon Thursday as a secondary shortwave digs into the NE U.S. and begins to push the front slowly southward through the S Appalachians region. The strongest forcing is tied to the aforementioned shortwave over the NE, but some confluence aloft and mid level vorticity, likely associated with old convection, will work with daytime instability, lack of capping, and convergence along the boundary to generate widespread convection. Seasonably high values of instability are expected with MLCAPE of 1500 to just over 2000 J/Kg and LI's of -6 to -8, but deep layer shear is weak at only 10-20 kts in the 0-6 Km layer. The highest shear is over NE TN and SW VA. SPC Day 3 outlook just outlines general thunder, but this environment supports localized severe weather with damaging winds the main hazard, but slightly lowering WBZ heights could also support localized hail. DCAPE is a little low mostly in the 500-700 J/Kg range, so any wind damage should be spotty. The bigger impact will be locally heavy rain from convection since the weak flow will lead to slow storm motions and backbuilding, and PWATs of 1.8 to just over 2 inches supports efficient rainfall rates. Any areas that see heavy rain on Wed will be the most primed for localized flooding. Convection will wane after dark Thurs night, but with the front crossing the region, kept chance/slight chance PoPs through the night. Temps will be seasonable this period (upper 80's/low 90's for highs and upper 60's/low 70's for lows). Friday and Friday Night... The cold front should push S of the region through the morning on Fri as NW flow develops over the eastern CONUS in the wake of the stronger NE U.S. shortwave, and surface high pressure moves into the Great Lakes. This will bring drier air into the region, but very limited cooling. There will be afternoon instability again, but took PoPs down significantly from the NBM with chance across the region Fri since the front will be moving S. Went dry Fri night with nocturnal cooling and drier air finally winning out. Highs will still reach the upper 80's/low 90's with lows in the upper 60's/low 70's. Saturday through Tuesday... This period still looks to have building heat, but deterministic and ensemble guidance have all trended slightly farther W with the center of the ~594 DM H5 high this weekend, which will then begin to retrograde toward the Rockies by Tues as shortwave energy dives into the Great Lakes and brings back a NW flow pattern by midweek. This means that highs in the low 90's with perhaps a few mid 90's are most reasonable during this period with chance PoPs each afternoon as diurnal instability interacts with weak perturbations rotating around the eastern periphery of the high. Garuckas && .AVIATION... 18Z TAF DISCUSSION. VFR conditions currently across the terminals. Starting to see the cu field expand over the last hour or so. Best chances for VCTS over the next hour appears to be at CHA. Scattered showers and storms will continue to develop throughout the afternoon and have VCTS mentioned at all the terminals. Any ongoing convection should diminish in coverage and intensity after sunset. Patchy MVFR fog will be possible at TRI near sunrise. Showers and storms will initate again towards then end of the TAF period. MA && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 74 93 73 93 73 / 30 60 20 60 20 Knoxville McGhee Tyson Airport, TN 73 91 73 92 72 / 30 60 30 70 30 Oak Ridge, TN 73 91 72 92 72 / 30 70 30 70 30 Tri Cities Airport, TN 69 89 69 87 68 / 30 80 40 70 40 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. &&
Hazardous weather outlook, Jul 21, 3:15 AM EDT, 13 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 315 AM EDT Tue Jul 21 2020 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-220715- Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan- Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke- Cocke Smoky Mountains-Northwest Greene-Southeast Greene- Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon- Knox-Jefferson-Northwest Blount-Blount Smoky Mountains- North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs- McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley- West Polk-East Polk-Lee-Wise-Russell- 315 AM EDT Tue Jul 21 2020 /215 AM CDT Tue Jul 21 2020/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...Today and Tonight Scattered to numerous thunderstorms are in the forecast today, a few of which could produce damaging winds and brief heavy rainfall. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Scattered thunderstorms are expected Wednesday through Friday with a strong to marginally severe storm or two possible on Wednesday and Thursday. Localized flash flooding and isolated damaging wind gusts are the main threats, especially north of I-40. .SPOTTER INFORMATION STATEMENT... Spotter activation is not needed at this time.
In the hours before
Special weather statement, Jul 21, 11:19 AM EDT, 5 hours 13 minutes before
Special Weather Statement
National Weather Service Morristown TN
1119 AM EDT Tue Jul 21 2020
NCZ060-TNZ102-211600-
Cherokee NC-East Polk TN-
1119 AM EDT Tue Jul 21 2020
...SIGNIFICANT WEATHER ADVISORY FOR CHEROKEE AND EAST CENTRAL POLK
COUNTIES UNTIL NOON EDT...
At 1119 AM EDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Ducktown, moving east at 15 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Murphy, Hiawasse Dam, Violet, Hot House and Unaka.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3501 8430 3518 8437 3524 8415 3524 8413
3525 8410 3525 8409 3527 8403 3507 8393
3506 8394 3505 8397 3503 8396 3501 8397
TIME...MOT...LOC 1519Z 253DEG 14KT 3510 8425
GaruckasSpecial weather statement, Jul 21, 1:47 PM EDT, 2 hours 45 minutes before
Special Weather Statement
National Weather Service Morristown TN
147 PM EDT Tue Jul 21 2020
NCZ061-211830-
Clay NC-
147 PM EDT Tue Jul 21 2020
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CLAY COUNTY UNTIL 230 PM
EDT...
At 147 PM EDT, Doppler radar was tracking a strong thunderstorm near
Nantahala Lake, or 10 miles west of Franklin, moving northeast at 45
mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Nantahala Lake and Shooting Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3516 8365 3515 8364 3514 8366 3514 8364
3512 8364 3513 8362 3511 8362 3507 8357
3504 8356 3502 8352 3501 8352 3500 8349
3499 8362 3499 8380
TIME...MOT...LOC 1747Z 222DEG 38KT 3514 8356
GaruckasSpecial weather statement, Jul 21, 4:25 PM EDT, 7 minutes before
Special Weather Statement National Weather Service Morristown TN 425 PM EDT Tue Jul 21 2020 TNZ067-068-086-212115- Northwest Monroe TN-Roane TN-Loudon TN- 425 PM EDT Tue Jul 21 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LOUDON... NORTHWESTERN MONROE AND SOUTHEASTERN ROANE COUNTIES UNTIL 515 PM EDT... At 425 PM EDT, Doppler radar was tracking a strong thunderstorm over Loudon. This storm was nearly stationary. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Sweetwater, Loudon, Madisonville, Philadelphia, Paint Rock and Tellico Village. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3583 8438 3569 8424 3551 8439 3571 8461 TIME...MOT...LOC 2025Z 048DEG 2KT 3570 8439 DH
Special weather statement, Jul 21, 4:27 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Morristown TN
427 PM EDT Tue Jul 21 2020
TNZ085-101-212115-
West Polk TN-McMinn TN-
427 PM EDT Tue Jul 21 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN POLK AND SOUTH
CENTRAL MCMINN COUNTIES UNTIL 515 PM EDT...
At 427 PM EDT, Doppler radar was tracking a strong thunderstorm near
Benton. This storm was nearly stationary.
Pea size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Benton, Calhoun, Reliance, Hiwassee Ocoee State Park and Dentville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3513 8465 3520 8470 3523 8470 3523 8471
3524 8470 3525 8471 3525 8470 3526 8471
3525 8473 3528 8475 3528 8472 3529 8472
3529 8475 3530 8476 3536 8463 3523 8449
TIME...MOT...LOC 2027Z 048DEG 2KT 3525 8463
DHThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 8:04 PM EDT | Special Weather Statement | MRX | Blount | 41 min |
| Jul 20, 8:18 PM EDT | Special Weather Statement | MRX | Meigs | 42 min |
| Jul 20, 8:20 PM EDT | Special Weather Statement | MRX | Loudon | 40 min |
| Jul 20, 8:34 PM EDT | Special Weather Statement | MRX | Loudon | 26 min |
| Jul 20, 8:39 PM EDT | Special Weather Statement | MRX | Washington | 51 min |
| Jul 20, 9:02 PM EDT | Special Weather Statement | MRX | Anderson | 43 min |
| Jul 20, 9:06 PM EDT | Special Weather Statement | MRX | McMinn | 39 min |
| Jul 20, 9:15 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Knox | 45 min |
| Jul 20, 9:31 PM EDT | Special Weather Statement | MRX | Johnson | 44 min |
| Jul 20, 9:39 PM EDT | Special Weather Statement | MRX | Monroe, Roane | 51 min |
| Jul 20, 9:52 PM EDT | Areal Flood Advisory | MRX | Loudon, McMinn, Meigs, Monroe, Roane | 93 min |
| Jul 20, 10:30 PM EDT | Special Weather Statement | MRX | Monroe | 45 min |
| Jul 20, 10:48 PM EDT | Areal Flood Advisory | MRX | Monroe | 57 min |
| Jul 20, 11:02 PM EDT | Special Weather Statement | MRX | Knox | 43 min |
| Jul 20, 11:11 PM EDT | Special Weather Statement | MRX | Blount | 49 min |
| Jul 20, 11:58 PM EDT | Special Weather Statement | MRX | Sevier | 32 min |
| Jul 21, 4:25 PM EDT | Special Weather Statement | MRX | Loudon | 50 min |
| Jul 21, 4:27 PM EDT | Special Weather Statement | MRX | Polk | 48 min |
| Jul 21, 4:42 PM EDT | Special Weather Statement | MRX | McMinn | 48 min |
| Jul 21, 4:54 PM EDT | Severe Thunderstorm Warning | MRX | McMinn, Monroe | 51 min |
| Jul 21, 5:18 PM EDT | Special Weather Statement | MRX | Sequatchie | 42 min |
| Jul 21, 7:52 PM EDT | Special Weather Statement | MRX | Morgan | 38 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.